Alert archive / New York / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 9, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Apr 16, 2023, 7:40 PM EDT for Cattaraugus County, Chautauqua County, Erie County, New York. It was in force for 50 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2023, 7:40 PM EDT (23:40 UTC)
- Expired
- Apr 16, 2023, 8:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY
The radar
The Buffalo radar (KBUF), 30 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 7:51 PM EDT | TSTM WND DMG | Evans, NY | TREE DOWN; FROM SOCIAL MEDIA. |
| Apr 16, 8:00 PM EDT | TSTM WND DMG | Boston, NY | TREES AND WIRES DOWN IN THE TOWN OF BOSTON. |
| Apr 16, 8:00 PM EDT | TSTM WND DMG | Hamburg, NY | TREES AND WIRES DOWN ON MCKINLEY PARKWAY IN HAMBURG. |
| Apr 16, 8:04 PM EDT | TSTM WND DMG | 1 Ese Kenmore, NY | TREES AND WIRES DOWN ON TAUNTON PLACE IN BUFFALO. |
| Apr 16, 8:04 PM EDT | TSTM WND DMG | 1 Wnw Sloan, NY | TREES DOWN NEAR BAILEY AVE AND BROADWAY INTERSECTION IN BUFFALO. |
| Apr 16, 8:04 PM EDT | TSTM WND DMG | 2 Ese Kenmore, NY | SEVERAL TREES DOWN ON PARKER AVE IN BUFFALO. |
| Apr 16, 8:04 PM EDT | TSTM WND DMG | 2 Ne Buffalo, NY | TREES DOWN ON EAST PARADE AVE IN BUFFALO. |
| Apr 16, 8:04 PM EDT | TSTM WND DMG | 2 Nnw Sloan, NY | TREES AND WIRES DOWN ON NEWBURGH AVE IN BUFFALO. |
| Apr 16, 8:05 PM EDT | MARINE TSTM WIND 54 | 3 Nw Lackawanna, NY | BUFFALO SKYWAY. |
| Apr 16, 8:06 PM EDT | TSTM WND DMG | 2 Ene Tonawanda, NY | PART OF SCHOOL ROOF TORN OFF. POST EVENT REPORT. |
| Apr 16, 8:10 PM EDT | TSTM WND DMG | Lancaster, NY | TREE DOWN IN LANCASTER. |
| Apr 16, 8:12 PM EDT | TSTM WND DMG | Elma, NY | TREE DOWN IN ELMA. |
| Apr 16, 8:15 PM EDT | TSTM WND GST 59 | Buffalo Airport, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1925 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
547
WUUS51 KBUF 162340
SVRBUF
NYC009-013-029-170030-
/O.NEW.KBUF.SV.W.0009.230416T2340Z-230417T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
740 PM EDT Sun Apr 16 2023
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Northwestern Cattaraugus County in western New York...
Central Erie County in western New York...
Northeastern Chautauqua County in western New York...
* Until 830 PM EDT.
* At 739 PM EDT, a severe thunderstorm was located near Silver Creek,
or 12 miles east of Dunkirk, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Lackawanna,
Kenmore, Depew, Tonawanda, Amherst and Dunkirk.
This includes Interstate 90 between exits 49 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and frequent cloud to ground lightning
is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4253 7936 4260 7919 4264 7916 4267 7912
4273 7908 4276 7898 4280 7892 4284 7893
4292 7890 4296 7893 4296 7896 4300 7902
4306 7900 4303 7888 4302 7888 4295 7855
4235 7892 4250 7938
TIME...MOT...LOC 2339Z 204DEG 42KT 4249 7909
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Welch1 follow-up statement
132
WWUS51 KBUF 170011
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
811 PM EDT Sun Apr 16 2023
NYC009-013-170020-
/O.CAN.KBUF.SV.W.0009.000000T0000Z-230417T0030Z/
Cattaraugus NY-Chautauqua NY-
811 PM EDT Sun Apr 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CATTARAUGUS AND
NORTHEASTERN CHAUTAUQUA COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4276 7898 4280 7892 4284 7893 4292 7890
4296 7893 4296 7896 4300 7902 4306 7900
4303 7889 4302 7889 4303 7888 4302 7888
4295 7855 4257 7878 4273 7907
TIME...MOT...LOC 0010Z 217DEG 42KT 4292 7871
$$
NYC029-170030-
/O.CON.KBUF.SV.W.0009.000000T0000Z-230417T0030Z/
Erie NY-
811 PM EDT Sun Apr 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR CENTRAL ERIE COUNTY...
At 810 PM EDT, a severe thunderstorm was located over Depew, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Lackawanna,
Kenmore, Depew, Tonawanda, Amherst and Lancaster.
This includes Interstate 90 between exits 49 and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4276 7898 4280 7892 4284 7893 4292 7890
4296 7893 4296 7896 4300 7902 4306 7900
4303 7889 4302 7889 4303 7888 4302 7888
4295 7855 4257 7878 4273 7907
TIME...MOT...LOC 0010Z 217DEG 42KT 4292 7871
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:20 PM EDT, 4 hours 20 minutes earlier.
Area forecast discussion, Apr 16, 3:20 PM EDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
320 PM EDT Sun Apr 16 2023
.SYNOPSIS...
A cold front will enter Western NY this evening, and move east
to Central NY overnight with a period of rain and a few
scattered thunderstorms. This front will usher in a much cooler
airmass, with occasional showers Monday through Tuesday night
that will mix with wet snow at times, especially across higher
terrain. High pressure will build into the eastern Great Lakes
Wednesday with a return to dry weather.
&&
.NEAR TERM /THROUGH MONDAY/...
Visible satellite imagery shows a few cumulus have developed
this afternoon, but mid-level ridging should suppress any shower
development for most of the afternoon. A few isolated showers
can't be ruled out across the North Country. Otherwise, this
afternoon will be summer-like with temperatures in the low to
mid 80s away from the immediate lakeshores.
A strong cold front associated with stacked low pressure across
Wisconsin will push into Western NY this evening. Height falls
and strongly diffluent mid/upper level flow downstream of the
mid level low will couple with strong moisture convergence along
the advancing cold front to produce a 3-5 hour period of
showers moving from west to east across the area tonight.
There will be enough instability in the presence of strong forcing
to support a few scattered thunderstorms as well, especially across
Western NY through the first half of the night. HRRR model
guidance shows a potential for gusty winds, either with
convection or just with the cold frontal passage. SPC has the
western half of the area in a Marginal Risk of severe weather.
It appears the greatest risk for gusty winds will be across far
Western NY and near the Lake Erie shoreline between 7 and 10
p.m.
Rain will end from west to east later tonight across Western NY, and
later Monday morning east of the Genesee Valley as a notable dry
slot moves into the area. Dry weather will prevail morning through
early afternoon across Western NY, and from late morning through
most of the afternoon from the Genesee Valley eastward.
Deep wrap around moisture will arrive in Western NY by mid
afternoon Monday as the strong mid level circulation moves closer.
This will bring increasing coverage of showers from west to east
across Western NY as increasing DPVA and steepening lapse rates
arrive. Rain will reach the Genesee Valley and western Finger Lakes
toward evening. Monday will be much cooler with highs mainly in
the 50s.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Cyclonic flow over the region within a vertically stacked sfc to mid
level low & trough will cause shower activity to continue through
atleast Tuesday night. With cooler air aloft continuing through the
middle of the week, a lake response will also enhance shower
activity with the trough over the region. 850H temps drop down to
around -9C, by Wednesday morning, which is impressive by mid-April
standards. These 850H temps are below the 10% moving average, and
even approaching the daily minimum per the SPC sounding climatology.
Showers will briefly turn to a pure lake effect regime Tuesday night
into Wednesday morning before increased ridging and warm air
advection aloft scatters out any lake response. Daytime highs on
Tuesday will drop to the upper 30s to mid 40s for most of the area,
much below normal for mid-April.
Showers over the lower elevations should remain mostly as rain, with
mixing and then changing over to snow with higher elevations.
Elevations will lower some for snow and snow/rain mix later in the
day on Tuesday after sunset with the loss of daytime heating. Snow
accumulations in the higher terrain should remain light with a
slushy inch or two possible Monday night through Tuesday night.
Most of the area will be dry Wednesday, with the exception being a
few lingering showers in the morning east of Lake Ontario. But as
ridging and warm air advection increases, the showers east of Lake
Ontario will diminish through the morning. Temperatures rebound some
on Wednesday with highs in the upper 40s to mid 50s for areas south
of Lake Ontario, but remaining in the low to mid 40s for the North
Country where warm air advection will be somewhat slower to reach.
Wednesday night will see an increase in shower potential, especially
south of Lake Ontario as a warm front pushes northeast toward
the area. This warm front extend east from an area of low
pressure tracking northeast across the central Great Lakes.
Still some model uncertainty with the timing of the front, and a
potential shortwave trough that tracks along the front. The main
batch of showers is expected as this potential shortwaves
crosses the area early Thursday morning.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
A shortwave ridge will build across the eastern Great Lakes region
Thursday. A warm front will approach the region from the southwest.
There could be a stark difference in temperatures across the region
with highs in the low 50s across the North Country and highs in the
upper 60s near the Pennsylvania border Thursday. Increasing moisture
and lift will bring a low chance rain showers across western NY
Thursday. Rain showers should become more numerous Thursday night as
warm air advection ramps up across the region.
A deepening trough will move into the Upper Great Lakes region
Friday. Models diverge moving into the weekend with the evolution of
the trough and strength of the ridge over the east coast. Surface
low pressure over the Mid-West will likely drive a cold front across
the region this weekend. There are some hints that the low could
transition to the east coast into Saturday however it still remains
the outlier. Unsettled weather including cooler and wetter
conditions expected into Sunday. Temperatures will likely become
below normal Sunday and into the next work week.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR will continue to prevail through 23Z with a departing mid-
level ridge suppressing convection.
A strong cold front will move into Western NY this evening, then
move east into Central NY and the eastern Lake Ontario region
overnight. The cold front will produce a 3-6 hour period of
showers. There is a chance of a few scattered thunderstorms as
well, especially across Western NY where greater instability and
stronger forcing will be found through the first half of the
night. Expect a period of MVFR CIGS as the cold front crosses
the region, with local VSBY reduction in the heavier showers.
Gusty winds are also possible with the frontal passage and
associated thunderstorms across Western NY.
The rain will end across Western NY late tonight as a dry slot moves
into the area, with rain tapering off east of Lake Ontario Monday
morning. Expect cigs to average 3-4k feet during Monday except
there may be a period with higher cigs as a dry slot moves from
west to east across the area during the day.
Outlook...
Monday night through Tuesday night...MVFR/IFR with rain and
snow showers.
Wednesday and Thursday...Mainly VFR.
Friday...VFR/MVFR. A chance of showers.
&&
.MARINE...
For most of today, winds will be on the light side, mainly
caused by lake breeze circulations. However, winds will increase
rapidly with the passage of a cold front and associated
convection tonight. The front will reach Lake Erie between 7 and
9 p.m. this evening. The HRRR and some other high-res guidance
shows the potential for gusty winds with this front, with gusts
over 40 kts possible. Given the cold water temperatures and warm
air temperatures have issued a marine weather statement to
alert mariners of this risk.
Winds will become southwest tonight and increase behind the cold
front, producing a brief period of Small Craft Advisory
conditions on Lake Erie. Winds and waves will increase on Lake
Ontario as well, although the greater wave action will be in
offshore waters.
Expect a lull in winds and waves late tonight through early
afternoon Monday. Southwest winds will then increase again later
Monday afternoon and especially Monday night through Tuesday, with a
longer period of higher end Small Craft Advisory conditions on both
Lake Erie and Lake Ontario.
&&
.FIRE WEATHER...
Today will be the last very warm and dry day of this long
stretch. Minimum relative humidity will drop into the 30 to 40
percent range this afternoon with dry and mostly sunny weather
still prevailing. Winds will be relatively light, generally
10-15 mph or less.
A strong cold front will cross the area from west to east
tonight, with widespread wetting rain across the entire region.
This will be followed by a stretch of much cooler and unsettled
weather Monday through Tuesday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 8 PM this evening to 5 AM EDT Monday
for LEZ020.
Small Craft Advisory from 8 PM this evening to 7 AM EDT
Monday for LEZ040-041.
&&
SYNOPSIS...Apffel/Hitchcock
NEAR TERM...Apffel/Hitchcock
SHORT TERM...SW
LONG TERM...HSK
AVIATION...Apffel/Hitchcock
MARINE...Apffel/Hitchcock
FIRE WEATHER...HitchcockHazardous weather outlook, Apr 16, 2:56 PM EDT, 4 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 256 PM EDT Sun Apr 16 2023 NYZ001>004-010>014-019>021-085-171900- Niagara-Orleans-Monroe-Wayne-Northern Erie-Genesee-Wyoming- Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- 256 PM EDT Sun Apr 16 2023 This Hazardous Weather Outlook is for western New York. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected tonight. A few storms may contain gusty winds and brief, heavy downpours. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ005>008-171900- Northern Cayuga-Oswego-Jefferson-Lewis- 256 PM EDT Sun Apr 16 2023 This Hazardous Weather Outlook is for north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-SLZ022-024-171900- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 256 PM EDT Sun Apr 16 2023 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-171900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- 256 PM EDT Sun Apr 16 2023 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. Thunderstorms may produce gusty winds this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
In the hours before
Special weather statement, Apr 16, 6:48 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Buffalo NY
648 PM EDT Sun Apr 16 2023
NYZ019-020-162330-
Chautauqua NY-Cattaraugus NY-
648 PM EDT Sun Apr 16 2023
...Strong thunderstorms will impact portions of western Cattaraugus
and Chautauqua Counties through 730 PM EDT...
At 646 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Clymer to near Youngsville to near Kinzua Dam.
Movement was north at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jamestown, Dunkirk, Fredonia, Allegany State Park, Westfield,
Lakewood, Gowanda, Falconer, Mayville, Clymer, Long Point State Park,
Jamestown West, SUNY Fredonia, Frewsburg, Chautauqua Institution,
Lake Erie State Park, Findley Lake, Chautauqua, Busti and Portland.
This includes the following highways...
Interstate 90 between exits 59 and 61.
Interstate 86 between exits 4 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4244 7950 4253 7939 4255 7930 4249 7897
4244 7892 4245 7882 4244 7877 4200 7890
4200 7976 4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 2246Z 186DEG 35KT 4201 7966 4188 7930 4183 7906
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WelchThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 3:51 AM EDT | Small Craft Advisory | BUF | 24 hr | |
| Apr 16, 6:48 PM EDT | Special Weather Statement | BUF | Chautauqua | 42 min |
| Apr 16, 6:54 PM EDT | Special Marine Warning | BUF | 66 min | |
| Apr 16, 7:02 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua | 43 min |
| Apr 16, 7:22 PM EDT | Special Marine Warning | BUF | 53 min |
Nearby
Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.